Alert archive / Michigan / Special Weather Statements in 2018

Special Weather Statement, NWS Northern Indiana

October 6, 2018Branch County, Michigan

NWS Northern Indiana issued this special weather statement at Oct 6, 2018, 9:32 AM EDT for Branch County, Michigan. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 6, 2018, 9:32 AM EDT (13:32 UTC)
Expired
Oct 6, 2018, 10:15 AM EDT
In force
43 min
Issued by
NWS Northern Indiana

County Branch County, MI

The radar

The Northern Indiana radar (KIWX), 72 km from the middle of the area, began a volume at 13:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 1.5 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2018-10-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2018-10-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 95 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
964 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
95 m²/s²
0-3 km storm-relative helicity
165 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

623 
WWUS83 KIWX 061332
SPSIWX

Special Weather Statement
National Weather Service Northern Indiana
932 AM EDT SAT OCT 6 2018

INZ006-MIZ079-080-061415-
Lagrange-Branch-St. Joseph-
932 AM EDT SAT OCT 6 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN LAGRANGE...SOUTHEASTERN
ST. JOSEPH AND BRANCH COUNTIES...

At 931 AM EDT, a strong thunderstorm was located near Sturgis, moving
northeast at 45 mph.

Wind gusts up to 50 mph and pea size hail are possible with this
storm.

Locations impacted include...
Sturgis, Coldwater, Lagrange, Bronson, Quincy, Girard, Scott,
Kinderhook, Fawn River, Batavia, California, Burr Oak, Gilead,
Shipshewana, Brighton, East Gilead, Klinger Lake, Howe, Marble Lake
and Matteson Lake.

This includes the following highways...
 Interstate 69 in Michigan between mile markers 2 and 21.
 Interstate 80 in Indiana between mile markers 110 and 132.

Seek shelter until these storms pass.

&&

LAT...LON 4183 8482 4181 8483 4176 8503 4176 8520
      4172 8520 4164 8554 4176 8565 4207 8498
      4207 8496
TIME...MOT...LOC 1331Z 243DEG 40KT 4173 8550 

$$

MARSILI

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this special weather statement went out at Oct 6, 6:41 AM EDT, 2 hours 51 minutes earlier.

Area forecast discussion, Oct 6, 6:41 AM EDT, 2 hours 51 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
641 AM EDT Sat Oct 6 2018

.SYNOPSIS...
Issued at 216 AM EDT Sat Oct 6 2018

More showers and storms can be expected through the weekend as
warm, moist air flows north over a stationary front and as
impulses track east along the front. A few of these storms may be
strong to severe with isolated damaging wind gusts possible.
Locally heavy rainfall is likely. Highs today and Sunday will be
around 80 to near 85 south of the front with much cooler
conditions north of the front.

&&

.SHORT TERM...(Today and Tonight)
Issued at 421 AM EDT Sat Oct 6 2018

Showers and storms have spread east ahead of the next
impulse/disturbance early this morning and have mixed out the
areas of fog that had formed earlier near the Michigan border.
Later in the night, the storms were forming closer to the surface
front from near MIE to LAF. More rounds of activity are expected
to develop along and north of the front and move northeast with
the prevailing flow. An outflow boundary was moving south
associated with earlier convection and will probably slow the
north movement of the front. The best hires/CAM favors a midday
break in the convection between systems (basically late morning to
mid afternoon) with more activity by late afternoon. Some flood
risk persists, but given the rapid cell movement more
perpendicular to the front, training of cells appears less likely.
There will be a large temperature difference across the front
from north to south with highs around 80 to 85 south of the front,
but much cooler north of the front.

&&

.LONG TERM...(Sunday through Friday)
Issued at 421 AM EDT Sat Oct 6 2018

The warm pattern will persist into the middle of the upcoming
week. The GFS, Canadian and ECMWF all support an anomalously very
strong upper level ridge extending from along the CONUS east
coast into the Ohio Valley region. Climate average maximum
precipitable water values for the second week of October over
northern Indiana are around 1.55 to 1.60. GFS per BUFKIT supports
values around or above these maximums into the middle of next
week. The key challenges are the proximity of the upper level
ridge/subsidence and the east extent of the subtropical moisture.
The upper level ridge should bring very warm weather Monday and
Tuesday with limited chances for showers and storms as the
heaviest rain stays well west of the forecast area. High
temperatures should be near record highs Tuesday in the mid 80s. The
pattern should breakdown about Wednesday with a very good chance
for rain followed by much cooler weather by Friday as energy from
a large and deep upper level trof eventually moves east. It also
looks like the first frost potential will exist next weekend with
lows probably in the 30s after Friday.

&&

.AVIATION...(For the 12Z TAFS through 12Z Sunday Morning)
Issued at 632 AM EDT Sat Oct 6 2018

Ongoing convection will keep confidence for the 12Z TAF cycle low.
Scattered convection is anticipated to impact the KSBN terminal
within the first few hours while isolated storms will be in the
vicinity of the KFWA terminal. As convection impacts terminals
directly, MVFR to IFR flight categories are possible. Expect to
see a general lull in convection after the 15Z hour before the
next round of convection starts after 18Z. This second round of
convection is expected to be widespread and persist through the
final hours of this TAF cycle. Thunder seems less likely late
tonight, but did insert a VCTS mention for the daytime convection.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...NONE.
&&

SYNOPSIS...Skipper
SHORT TERM...Skipper
LONG TERM...Skipper
AVIATION...CM

Visit us at www.weather.gov/iwx

Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Oct 6, 5:52 AM EDT, 3 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Northern Indiana
552 AM EDT Sat Oct 6 2018

INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-071000-
La Porte-St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-
Pulaski-Marshall-Fulton IN-Kosciusko-Whitley-Allen IN-White-Cass IN-
Miami-Wabash-Huntington-Wells-Adams-Grant-Blackford-Jay-Berrien-
Cass MI-St. Joseph MI-Branch-Hillsdale-Williams-Fulton OH-Defiance-
Henry-Paulding-Putnam-Van Wert-Allen OH-
552 AM EDT Sat Oct 6 2018 /452 AM CDT Sat Oct 6 2018/

This Hazardous Weather Outlook is for northern Indiana, southwest
Michigan and northwest Ohio.

.DAY ONE...Today and tonight.

Scattered thunderstorms this morning will bring locally heavy
rainfall. More storms will develop late today. An isolated strong to
severe thunderstorm is possible with strong gusty winds along with.
locally heavy rainfall.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

There are periodic chances of storms Sunday through Wednesday.
Locally heavy rainfall is possible, especially late Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LMZ043-046-071000-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
552 AM EDT Sat Oct 6 2018

This Hazardous Weather Outlook is for The Nearshore Waters of
Southeastern Lake Michigan.

.DAY ONE...Today and tonight.

Scattered thunderstorms today may bring gusty winds to 35 knots.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

There are periodic chances of storms Sunday through Wednesday.

In the hours before

Special weather statement, Oct 6, 7:36 AM EDT, 1 hour 56 minutes before
Special Weather Statement
National Weather Service Northern Indiana
736 AM EDT SAT OCT 6 2018

INZ005-014-016-061200-
Kosciusko-Marshall-Elkhart-
736 AM EDT SAT OCT 6 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN ELKHART...NORTHERN
KOSCIUSKO AND EAST CENTRAL MARSHALL COUNTIES...

At 735 AM EDT, a strong thunderstorm was located near Nappanee,
moving northeast at 45 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm. Brief, but torrential rainfall can be expected with this
storm.

Locations impacted include...
Goshen, Nappanee, Syracuse, Milford, Millersburg, New Paris, Benton,
Locke, Hastings, Foraker, Gravelton, Oakwood Park and Waterford
Mills.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4153 8565 4143 8565 4130 8609 4139 8615
      4164 8573
TIME...MOT...LOC 1135Z 240DEG 39KT 4138 8605

FISHER
Special weather statement, Oct 6, 9:10 AM EDT, 22 minutes before
Special Weather Statement
National Weather Service Northern Indiana
910 AM EDT SAT OCT 6 2018

INZ004-005-014-016-061345-
St. Joseph-Kosciusko-Marshall-Elkhart-
910 AM EDT SAT OCT 6 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN ELKHART...
SOUTHEASTERN ST. JOSEPH...NORTHWESTERN KOSCIUSKO AND NORTHERN
MARSHALL COUNTIES...

At 910 AM EDT, a strong thunderstorm was located over Plymouth,
moving northeast at 45 mph.

Wind gusts up to 50 mph are possible with this storm. Torrential
rainfall and frequent lightning will also accompany this storm.

Locations impacted include...
Goshen, Plymouth, Nappanee, Bremen, Syracuse, Dunlap, Bourbon,
Wakarusa, Milford, New Paris, Locke, Inwood, Hastings, Southwest,
Foraker, Gravelton, Linkville, Lake Of The Woods, Oakwood Park and
Waterford Mills.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4125 8632 4137 8640 4165 8590 4141 8572
TIME...MOT...LOC 1310Z 241DEG 37KT 4134 8629

FISHER
Special weather statement, Oct 6, 9:14 AM EDT, 18 minutes before
Special Weather Statement
National Weather Service Northern Indiana
914 AM EDT SAT OCT 6 2018

INZ005-006-061345-
Lagrange-Elkhart-
914 AM EDT SAT OCT 6 2018

...A STRONG THUNDERSTORM WILL AFFECT EASTERN ELKHART AND NORTHWESTERN
LAGRANGE COUNTIES...

At 913 AM EDT, a strong thunderstorm was located over Goshen, moving
northeast at 50 mph.

Wind gusts up to 50 mph are possible with this storm.

Locations impacted include...
Goshen, Lagrange, Dunlap, Middlebury, Millersburg, New Paris, Benton,
Scott, Shipshewana, Honeyville, Howe, Waterford Mills, Ontario and
Emma.

This includes Interstate 80 in Indiana between mile markers 107 and
130.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Seek shelter until this storm passes.

&&

LAT...LON 4144 8586 4159 8597 4176 8568 4176 8524
TIME...MOT...LOC 1313Z 239DEG 45KT 4160 8581

MARSILI
Special weather statement, Oct 6, 9:32 AM EDT, 0 minutes before
Special Weather Statement
National Weather Service Northern Indiana
932 AM EDT SAT OCT 6 2018

INZ006-MIZ079-080-061415-
Lagrange-Branch-St. Joseph-
932 AM EDT SAT OCT 6 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN LAGRANGE...SOUTHEASTERN
ST. JOSEPH AND BRANCH COUNTIES...

At 931 AM EDT, a strong thunderstorm was located near Sturgis, moving
northeast at 45 mph.

Wind gusts up to 50 mph and pea size hail are possible with this
storm.

Locations impacted include...
Sturgis, Coldwater, Lagrange, Bronson, Quincy, Girard, Scott,
Kinderhook, Fawn River, Batavia, California, Burr Oak, Gilead,
Shipshewana, Brighton, East Gilead, Klinger Lake, Howe, Marble Lake
and Matteson Lake.

This includes the following highways...
 Interstate 69 in Michigan between mile markers 2 and 21.
 Interstate 80 in Indiana between mile markers 110 and 132.

Seek shelter until these storms pass.

&&

LAT...LON 4183 8482 4181 8483 4176 8503 4176 8520
      4172 8520 4164 8554 4176 8565 4207 8498
      4207 8496
TIME...MOT...LOC 1331Z 243DEG 40KT 4173 8550

MARSILI

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 5, 9:20 PM EDTSpecial Weather StatementIWXDeKalb, Elkhart, LaGrange, Noble, Steuben3 hr
Oct 6, 1:04 AM EDTAreal Flood AdvisoryIWXElkhart, Saint Joseph3 hr
Oct 6, 1:18 AM EDTSpecial Weather StatementIWXLaGrange42 min
Oct 6, 1:39 AM EDTSpecial Weather StatementIWXDeKalb, Noble, Steuben36 min
Oct 6, 7:36 AM EDTSpecial Weather StatementIWXElkhart24 min
Oct 6, 9:10 AM EDTSpecial Weather StatementIWXElkhart, Marshall35 min
Oct 6, 9:14 AM EDTSpecial Weather StatementIWXElkhart31 min
Oct 6, 9:51 AM EDTSpecial Weather StatementIWXElkhart24 min
Oct 6, 2:30 PM EDTSpecial Weather StatementIWXMiami30 min
Oct 6, 2:35 PM EDTSevere Thunderstorm WarningIWXCass, Miami, Wabash40 min
Oct 6, 2:50 PM EDTAreal Flood AdvisoryIWXElkhart, Kosciusko, LaPorte, Marshall, Saint Joseph, Starke3 hr
Oct 6, 3:17 PM EDTSpecial Weather StatementIWXHuntington, Wabash28 min
Oct 6, 3:25 PM EDTSpecial Weather StatementIWXStarke35 min
Oct 6, 3:45 PM EDTSpecial Weather StatementIWXElkhart30 min
Oct 6, 4:18 PM EDTSpecial Weather StatementIWXCass27 min
Oct 6, 4:30 PM EDTAreal Flood AdvisoryIWXElkhart, LaGrange, Steuben2 hr
Oct 6, 4:43 PM EDTSpecial Weather StatementIWXFulton32 min
Oct 6, 4:49 PM EDTSpecial Weather StatementIWXLaGrange, Noble, Steuben26 min
Oct 6, 5:55 PM EDTSpecial Weather StatementIWXAllen35 min
Oct 6, 6:21 PM EDTSpecial Weather StatementIWXAdams24 min
Oct 6, 6:47 PM EDTSpecial Weather StatementIWXAllen, Henry, Putnam, Van Wert28 min
Oct 6, 1:25 AM EDTSpecial Weather StatementIWXBranch, Hillsdale35 min
Oct 6, 2:00 AM EDTSpecial Weather StatementIWXHillsdale30 min
Oct 6, 2:25 AM EDTSpecial Weather StatementIWXHillsdale35 min
Oct 6, 10:30 AM EDTSpecial Weather StatementIWXHillsdale30 min
Oct 6, 5:57 PM EDTAreal Flood AdvisoryIWXHillsdale81 min

Nearby

Special Weather Statements in Michigan, 2018Every special weather statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.